List of drugs alternative to paracetamol
Drug reviews

18 products ALTERNATIVE to PARACETAMOL

Spread the love

Paracetamol, one of the most prescribed drugs in the UK, and probably the most popular over the counter medicine has been recently subject to shortages due to increased demand in recent months. In the last 1-2 years, surgeries across the countries advised many patients to purchase paracetamol over the counter to reduce the cost of drugs prescribed on the NHS. In today’s post, I will discuss drugs alternative to paracetamol. Firstly, I will list some common combination of drugs, which contain paracetamol, which may be used if standard paracetamol tablets or capsules. Secondly, I will review alternative to paracetamol analgesics which are commonly available in the UK. 

Summary: 

  • Paracetamol: licensed use and limit on the sale 
  • Forms of paracetamol 
  • Analgesic drugs alternative to paracetamol  
  • Combination products containing paracetamol

Paracetamol – licensed use 

Paracetamol is used to help manage conditions characterised by pain and fever (high temperature). Common conditions include: 

  • headaches, including symptomatic management of migraine 
  • backaches
  • nerve pains 
  • dysmenorrhoea (period pain)
  • sore throat
  • toothache
  • cold and flu symptoms including fever, aches and pains 

Paracetamol is one of few medicines which can be used in pregnancy. 

Paracetamol: legal limits on purchase

The maximum quantity of paracetamol that can be sold to a customer is 100 tablets or capsules. The sale of paracetamol products in supermarkets or other retail outlets is usually limited to 2 packs of 16 paracetamol capsules or tables.

Forms of paracetamol 

Over the counter paracetamol is available in the following forms: 

  • capsules
  • tablets
  • effervescent tablets 
  • oral solutions for children 
  • suppositories 

Drugs alternative to paracetamol 

Alongside paracetamol, ibuprofen is the most common simple analgesic (painkiller) sold in the UK. If suitable ibuprofen can be considered as the main over the counter alternative to paracetamol. 

1.Ibuprofen 

Ibuprofen belongs to a class of drugs called Nonsteroidal Anti-Inflammatory Drugs (NSAIDs). Unlike paracetamol, ibuprofen reduces inflammation in addition to a reduction of fever and pain.

Ibuprofen – available forms and strengths  

Ibuprofen comes in two different strengths: 200mg and 400mg tablets or capsules. 200mg ibuprofen is widely available in shops and pharmacies for self-selection by customers. 400mg ibuprofen, on the other hand, is a pharmacy-only medication (P), which means it can only be purchased from registered pharmacies. 

Ibuprofen – restrictions on supply 

Similarly to paracetamol, ibuprofen which is available for patient’s self-selection is restricted in pack sizes with a maximum allowed sale of two packs per customer. 

Ibuprofen: brands and products

Ibuprofen is sold in various brands. Supermarkets and pharmacies sell their brands of ibuprofen, which is usually the cheapest option for customers. 

Branded ibuprofen is also available for customers selection, for example, Cuprofen. Cuprofen contains 400mg of ibuprofen and is no different from other ‘non-branded’ versions of ibuprofen. 

Ibuprofen capsules are usually sold as a branded product. Two well-known brands of ibuprofen (liquid capsules) are Anadin and Nurofen Express. Both brands are advertised as products which provide faster relief of pain than standard ibuprofen tablets. 

Alternative to paracetamol - Nurofen Express Liquid Capsules
2,271 Reviews
Nurofen Express Liquid Capsules
  • 200 mg Ibuprofen Liquid Capsules
  • Nurofen Express is absorbed twice as fast as standard ibuprofen tablets
  • Starts to get to work in 10 minutes**refers to absorption
 

Ibuprofen is also sold as sodium ibuprofen (known as ibuprofen lysine), a fast-dissolving form of this drug. Ibuprofen lysine gets into the body fast and provides better pain relief than standard ibuprofen. Fast-acting ibuprofen also offers a quicker initial pain reduction with longer-lasting analgesia (Moore et al., 2019). 

Over the counter ibuprofen, lysine is sold as a various brand and marketed for symptomatic management of different conditions including migraines, period pains and tension headaches. 

Sale
Nurofen Pain Relief Tablets - fast acting ibuprofen alternative to paracetamol
1,076 Reviews
Nurofen Pain Relief Tablets Ibuprofen Pack of 16, 256 mg
  • Sodium Ibuprofen 256 mg
  • Long lasting relief
  • Up to 8 hours relief, *based on 2 capsule/tablet dose

Ibuprofen lysines products available for self-selection by patients contains 342mg of ibuprofen lysine, equivalent to 200mg of ibuprofen

A higher strength of ibuprofen lysine products (684mg, which is equivalent to 400mg of ibuprofen) are pharmacy-only medicines, for example: 

  • Nurofen Express 684mg Caplets
  • Nurofen Maximum Strength Migraine Pain 684mg Caplets

2.Ibuprofen & pseudoephedrine 

Nurofen Cold & Flu contains ibuprofen and pseudoephedrine

A pharmacy-only medicine sold as Nurofen Cold & Flu (Nurofen Sinus Relief) contains two active ingredients ibuprofen and pseudoephedrine, a decongestant. 

Nurofen Cold and Flu is ideal for people who want to relieve congestion and benefit from ibuprofen’s pain anti-inflammatory actions. 

If suitable, Nurofen Cold and Flu can be used as an alternative or alongside paracetamol.   

Pseudoephedrine (as opposed to phenylephrine) is a pharmacy only medicine, which means it can only be sold from pharmacies/pharmacy counters and online chemists. 

Pseudoephedrine is an effective oral decongestant used to relieve colds symptoms, particularly sinus symptoms, such as congestion, sinus pain, and pressure. 

Pseudoephedrine may not be suitable for everyone. Patients who take certain drugs or have an underlying condition(s) should speak to the pharmacist before taking pseudoephedrine.  

Pseudoephedrine should not be used continuously for longer than 7 days. Pseudoephedrine has a limit on sale – one box per customer. 

2.Aspirin 

Aspirin is another NSAID on the list which can be used as an alternative to paracetamol. When used as painkiller aspirin is usually sold as aspirin 300 (each tablet contains 300mg of aspirin) on its own or with other ingredients such as caffeine or paracetamol. A lower dose of aspirin 75mg (baby aspirin) is taken to prevent cardiovascular diseases, for example, strokes or heart attacks.    

Over the counter aspirin is sold in different forms and rands. Soluble aspirin, for example, Alka-Seltzer, may provide faster pain relief than standard tablet formulations, which is beneficial in treating conditions, which require fast-acting medicines, such as relief of headaches during a migraine episode. Read more about the best painkillers for migraine headache

Sale
Alka-Seltzer Original Fast Effective Pain Relief Effervescent, 20 Tablets
1,181 Reviews
Alka-Seltzer Original Fast Effective Pain Relief Effervescent, 20 Tablets
  • Fast, effective pain relief
  • Water-soluble aspirin tablets
  • For general pain e.g. headaches and sore throat

3.Naproxen (Feminax Ultra)

Naproxen is the 3rd and last NSAID available over the counter. Naproxen 250mg tablets used to be sold as a branded product called Feminax Ultra. Feminax Ultra was licensed for short-term management of period pain and menstrual cramps in women aged 15-50.  

Feminax Ultra has been discontinued due to ‘marketing’ reasons and is no longer available over the counter. It is possible to get naproxen or other NSAIDs prescribed by a doctor. 

Naproxen is more effective than ibuprofen as anti-inflammatory and pain medicine with a low occurrence of side-effects, but slightly higher than with ibuprofen (NICE BNF, 2021). 

Topical product alternative to paracetamol 

Topical gels can be useful as alternatives to paracetamol. Over the counter, medicated gels usually contain NSAIDs as active drugs, for example, diclofenac and ibuprofen. The topical gel may be suitable for some customers for whom oral ibuprofen is not recommended. 

Topical gels are suitable for managing painful and inflammatory conditions including backaches, muscular pain, sprains, osteoarthritis and sports injuries. 

4. Ibuprofen gel 

Ibuprofen gel comes in two strengths, 5% and 10%. Ibuprofen gel is sold as various brands. Supermarket brands, for example, Tesco Ibuprofen gel 5% and 10% are usually cheaper than other brands of ibuprofen gel. 

Paracetamol alternative - topical Nurofen Gel (ibuprofen)
1,210 Reviews
Nurofen Gel Joint and Back Ibuprofen, 40g
  • Topical relief for your body aches and pains
  • Targeted relief directly at the site of pain
  • Soothes and cools

5. Diclofenac gel (Voltarol) 

Diclofenac belongs to the same class of drugs like ibuprofen – NSAIDs. Diclofenac is considered as a more effective drug than ibuprofen. Over the counter diclofenac is sold as Voltarol gel, which comes in two different strengths – 1.16% and 2.32% (double the strength). 

Voltarol 1.16% vs Voltarol 2.32% – what is the difference? 

Voltarol Pain Relief Gel, 12 Hour Joint Pain Relief 2.32% (Voltarol Extra Strength Emulgel) is a higher strength formulation than 1.16% Voltarol Back & Muscle Pain Relief Gel, which is the main difference between both products. Voltarol 12 hour gel can be applied twice a day. Voltarol Back and Muscle Pain Relief can be applied up to four times a day

Non-drug alternatives to paracetmol

Plenty of non-drug options can be used in the management of pain. These usually include heat and cold patches and sprays, and a variety of gels. I have included two popular gels which are used for symptomatic management of distinct conditions. 

6. Flexiseq Osteo Topical Gel

Flexiseq offers a unique non-drug gel formula, which is used to manage symptoms of osteoarthritis. As described by the manufacturer of Flexiseq, the gel is composed of phospholipid vesicles, which penetrate the skin and lubricate joints, although this mechanism of action is not certain. 

A clinical trial with Flexiseq in 1300+ patients demonstrated a response in terms of pain, stiffness, and joint function. During a 12-week trial, Flexiseq was found to be better than ‘treatment’ with a placebo – a dummy product (Conaghan et al., 2014). 

Flexiseq may be a suitable alternative option for patients in whom other paracetamol alternative drugs (NSAIDs) are not appropriate.   

Currently, Flexiseq is not approved as a treatment on the NHS, mainly due to the high cost.

Sale
Flexiseq Osteo Topical Gel - non-medicated gel for joint pain
5,011 Reviews
Flexiseq Osteo Topical Gel, 50g, Drug-Free, Joint Pain Relief Gel
  • Flexiseq Osteoarthritis Pain Relief - Flexiseq is a gel that lubricates the cartilage in joints to relieve pain and stiffness and improve impaired joint function associated with osteoarthritis
  • Drug Free Treatment - Unlike traditional pain killers that temporarily relieve inflammation to mask pain, Flexiseq's drug free treatment lubricates the cartilage in joints to help you regain pain-free mobility. It can also be used alongside traditional pain medication with no drug-to-drug interactions
  • Directions of Use - Spread a thin layer of Flexiseq around the soft tissues of joints (do not rub in) twice daily in the morning and evening. Once applied, leave to air dry for 10 minutes as the drying activates the penetration into joints
 

7. Biofreeze Pain Relieving Gel

Biofreeze Pain Relieving Gel is another non-medicated gel, which contains menthol as an active ingredient. Menthol creates the sensation of coolness, which, in turn, block pain signals to the brain. 

Biofreeze Pain Relieving Gel
2,113 Reviews
Biofreeze Pain Relieving Gel, 118ml Tube, 3 Pack Bundle, Cooling Topical Analgesic, On-the-Go, Long Lasting, Soothing, Targeted Pain Relief, Cold Therapy, Fast Acting for Muscle, Joint, & Back Pain
  • Biofreeze provides long lasting and fast acting cold therapy pain relief for sore muscles, back aches, sore joints, and arthritis
  • It features a washable foam head that can be used to apply thick creams with a massaging application
  • A second detachable head that can apply less viscous oils and lotions via a series of roller-balls
 

Combination products alternative to paracetamol 

There are several products available on the market, which contain paracetamol. Commonly, paracetamol is added to cold and flu products, decongestant products and in combination with other painkillers such as ibuprofen, aspirin and codeine. Some paracetamol combination products can be used as an alternative treatment when required or when one struggles to find paracetamol due to shortage for example.

Many combinations of products are available in pharmacies. Patients with underlying conditions who take different drugs need to check if they can take a combination product. Common combination products available in pharmacies:

8. Paracetamol + decongestant (such as pseudoephedrine)

Several products which contain paracetamol and pseudoephedrine can be purchased from a pharmacy. 

Two popular brands representing a combination of paracetamol are  

Contac Non-Drowsy Dual Relief Tablets and Sinutab tablets. Both products contain the same active ingredients and can be used to relieve congestion and pain. 

Contac - contains pseudoephedrine and paracetamol - pharmacy only medicine

9. Paracetamol & phenylephedrine 

Phenylephedrine is widely sold as a decongestant drug, off the shelf in shops, supermarkets and pharmacies. Phenylephedrine may provide some benefit as decongestant medication; however, it is much ‘weaker’ decongestant when compared to pseudoephedrine. 

 Examples of products containing a combination of paracetamol and phenylephrine: 

  • Sudafed Sinus Max Strength Capsules
  • Benylin Cold & Flu Max Strength Capsules
  • Lemsip Max Sinus

10. Paracetamol + codeine (Co-codamol)

Co-codamol is the most popular over the counter codeine-containing product. Each ‘standard’ co-codamol tablets contains 500mg of paracetamol and 8mg of codeine. I previously reviewed codeine-containing drugs in two posts: Co-codamol over the counter: Everything you need to know & codeine over the counter – 17 OTC products. You can learn more about over the counter codeine products from both posts. 

11. Paracetamol + caffeine (Panadol Extra Advance)

Various branded versions of paracetamol can be bought over the counter. Branded products may be available solely as paracetamol and combined with caffeine, for example: 

Sale
Panadol Advance Pain Relief - alternative to paracetamol
1,187 Reviews
Panadol Advance Pain Relief Tablets, 500 mg Paracetamol Tablets, Pack of 16
  • Starts to release its medicine in as little as 5 minutes, helping it be absorbed faster than standard paracetamol tablets
  • Gentle on the stomach when used as directed
  • Reduces Fever
 

12.Paracetamol + Aspirin + caffeine (Anadin Extra)

Paracetamol is available in combination with aspirin. Anadin Extra offers a benefit of two painkillers (paracetamol and aspiring) with the addition of caffeine. 

Anadin Extra Aspirin, Paracetamol and Caffeine
208 Reviews
Anadin Extra Aspirin, Paracetamol and Caffeine Caplets
  • Effective triple action formula - aspirin, paracetamol and caffeine - for relief of headaches, body aches and pains
  • Gets to work in 5 minutes* (based on caffeine absorption data)
  • Effective Triple Action Formula
 

13.Paracetamol & ibuprofen

An adult can take paracetamol and ibuprofen at the same time. Nuromol is the only drug available from pharmaies, wjih contain paeaetmol and ibuprofen in one pill. 

Nuromol is advertised as a product that has a favourable formulation, which provides better relief of pain than taking each individual drug alone (paracetamol and ibuprofen). 

‘Cold and flu’ products containing paracetamol

Plenty of cold and flu products exist which are sold off the shelf from supermarkets and pharmacies. Below are some popular brands of cold and flu medicines. 

14. Day and Night Nurse

Day and Night nurse- cold and flu range, contains paracetamol and other drugs

One of the most recognised cold and flu products. Day and Night nurse comes as a combination pack containing ‘day’ and ‘night’ capsules or as separate products in both capsule and liquid forms. 

Day Nurse capsules contain three active ingredients: 

  • Paracetamol
  • Pseudoephedrine hydrochloride (decongestant)
  • Pholcodine (cough suppressant)

Night capsule contains the following active ingredients: 

  • Paracetamol
  • Promethazine hydrochloride (sedative antihistamine) 
  • Dextromethorphan hydrobromide (cough suppressant)

15. Beechams All-in-One Max Strenght

Beechams All in one contain three active ingredients; 

  • paracetamol
  • guaifenesin (expectorant which loosens the mucus – a common ingredient found in chesty cough syrups)
  • phenylephrine hydrochloride (a weak decongestant)

Beechams All-in-One is a general sale item, which means it can be sold in any retail outlet

Sale
Beechams Max Strength All in One - contains paracetamol
57 Reviews

16. Benylin Day & Night

Benylin Day and Night - contains paracetamol

Benylin Day & Night Tablets is another combination product available from pharmacies only. Each pack contains ‘day’ and ‘night’ tablets. 

Benylin Day tablets contain a combination of paracetamol and pseudoephedrine, whereas ‘night’ tablets, paracetamol and diphenhydramine hydrochloride, a sedative antihistamine.  

17. Benylin Four Flu

Benylin Four Fly is related to the above product. Three active ingredients (paracetamol, pseudoephedrine and diphenhydramine hydrochloride, all in one tablet. 

18. Other combination products 

There are plenty of combination products available in pharmacies. Generally speaking, products available directly from a pharmacy counter offer a better choice in the symptomatic management of different conditions, particularly ‘colds and flu’ symptoms, than products available for self-selection in shops and supermarkets. 

References: 

Conaghan PG, Bijlsma JW, Kneer W, Wise E, Kvien TK, Rother M. Drug-free gel containing ultra-deformable phospholipid vesicles (TDT 064) as a topical therapy for the treatment of pain associated with osteoarthritis: a review of clinical efficacy and safety. Curr Med Res Opin. 2014 Apr;30(4):599-611. doi: 10.1185/03007995.2013.860018. Epub 2013 Nov 26. PMID: 24164189. Available at: https://doi.org/10.1185/03007995.2013.860018 Accessed on 13/1/2021

Moore RA, Derry S, Straube S, Ireson-Paine J, Wiffen PJ. Faster, higher, stronger? Evidence for formulation and efficacy for ibuprofen in acute pain. Pain. 2014 Jan;155(1):14-21. doi: 10.1016/j.pain.2013.08.013. Epub 2013 Aug 19. PMID: 23969325. Available at: https://doi.org/10.1016/j.pain.2013.08.013 Accessed on 11/01/2021 

NICE BNF (2021). Non-steroidal anti-inflammatory drugs. Available at: https://bnf.nice.org.uk/treatment-summary/non-steroidal-anti-inflammatory-drugs.html Accessed on 12/01/2021

 

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *